EconPapers    
Economics at your fingertips  
 

Multiple equilibria in the dynamics of financial globalization: The role of institutions

Bjorn Van Campenhout and Danny Cassimon

Journal of International Financial Markets, Institutions and Money, 2012, vol. 22, issue 2, 329-342

Abstract: Recent research underscores the dual role played by institutions for deciphering the financial globalization – growth nexus. On the one hand, for capital account liberalization to be growth enhancing, a critical level of local institutional quality is needed. On the other hand, increased integration in the global financial system strengthens these countries’ institutions. We argue that this complex relationship may give rise to multiple equilibria in the dynamics of financial global integration: haphazard capital account liberalization may lead to situations where well integrated nations become increasingly better integrated, while poorly integrated nations are left at the margin. To test this hypothesis, we check whether controlling for the quality of institutions eliminates conditional convergence of global financial integration. Our results confirm that growth in financial integration is non-linear, and that this non-linearity disappears once we control for the quality of institutions.

Keywords: Financial globalization; Institutions; Conditional convergence (search for similar items in EconPapers)
JEL-codes: F36 G28 O43 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443111000709
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:22:y:2012:i:2:p:329-342

DOI: 10.1016/j.intfin.2011.10.002

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-27
Handle: RePEc:eee:intfin:v:22:y:2012:i:2:p:329-342